Iowa, 2016

Heavy Rain in Iowa, September 7 to 8, 2016

September 7 to 8, 2016 · NWS DMX · 10 events in 7 counties and zones

Iowa sat squarely within the warm sector on the 7th as low pressure moved across the Northern Plains. The trailing cold front made its way into and across Iowa during the evening and overnight hours of the 7th into the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Iowa sat squarely within the warm sector on the 7th as low pressure moved across the Northern Plains. The trailing cold front made its way into and across Iowa during the evening and overnight hours of the 7th into the 8th. Resulting in generally scattered storms with periods of heavy rainfall. No storms were severe, and the greatest rainfall amounts were around the 3 to 3.5 inch mark.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 7, 3:05 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Sep 7, 3:05 AM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
405 AM CDT Wed Sep 7 2016

.SHORT TERM.../Today/
Issued at 402 AM CDT Wed Sep 7 2016

Continue to see convection develop and stream across the northern
CWA on the nose of low level moisture advection oriented straight
into NE Nebraska and northern IA. Frontal boundary in place across
the north to slowly sag southward, to help provide the focus for
additional development later today. Anomalously high moisture values
continue across the CWA today with large fetch of moisture off to
the southwest from Newton, and out of the south from the gulf. PWATs
expected to remain near or in excess of 2 inches through the day. As
push of moisture advection slowly drops southward through the CWA
expect the main area of convection to slowly drop southward as well
from northern IA through mid morning into central IA toward mid-day,
and redevelopment in vicinity of the front across the
central/southern areas by late afternoon. Could see a strong to
severe storm with the redevelopment, but again shear will likely be
the limiting factor in storm organization with only around 30kts of
deep layer shear expected. Amount of destabilization also a
consideration as cloud cover with the daytime convection could limit
heating.

Overall updrafts with the current activity have been fairly weak,
with small storms continuing to push northeastward across the
northern CWA overnight. Coverage of storms has been high, but since
the storms are so small, training storms/dropping heavy rainfall in
the same exact areas has been limited. Latest estimates suggesting
around 1.5 to 2 inches of rain has fallen in the past 3 hours along
a narrow swath from northern Pocahontas County to north of Mason
City. This barely approaches FFG and overall rain rates have not
been too bad given the small nature of the storms as well. The issue
at least across northern IA, may pertain more to the longer duration
of the rainfall with storms expected across the area into the
morning hours. Will continue to watch for flash flooding issues, and
given the potential for more vigorous convection into the afternoon
hours across central/eastern portions of the CWA will expand the
current flash flood watch southward some and push it into the
evening hours. This will extend the entire watch area, but most
likely will be able to trim some of the western counties off early
as for simplicity sake opted to end the entire watch this evening.

.LONG TERM.../Tonight through Tuesday/
Issued at 402 AM CDT Wed Sep 7 2016

A rather active pattern is expected through late week...with cooler
and drier conditions expected this weekend into early next week.

Tonight through Thursday: Forecaster Confidence = Medium

A broad upper trough will remain in place across the northern CONUS.
Deep south/southwesterly flow at low to mid levels will continue to
advect plentiful moisture into the region from both Hurricane Newton
/mid-levels/ and from the Gulf of Mexico at low levels.  Expect a
continuation of showers and thunderstorms tonight /most numerous in
the south and east/ aided by ascent from an upper shortwave trough
and convergence along the associated low level front.  While a few
strong storms are possible in the evening hours...heavy rainfall
will remain the primary threat due to very high PWATs /> 2.00
inches/ deep warm cloud depths /13k feet/ and relatively slow storm
motions. Most of the storms should push south of the CWA by 12z
Thursday as weak high pressure moves into the state.  Thursday
should remain dry with seasonal temperatures in the mid 70s to lower
80s.

Thursday night through Friday night:  Forecaster Confidence =
Low/Medium

Another strong shortwave emanating through the broad upper CONUS
trough will phase with the remnant moisture from Hurricane Newton and
plentiful PBL moisture to induce another round of showers and
thunderstorms on Thursday night into Friday evening.  Current 00Z
guidance suggests 1000-2000 J/kg of elevated instability combined
with effective shear around 35 kts Thursday night...which could
yield a few strong/severe storms. Then depending on diabatic heating
and resultant destabilization will likely see storms redevelop in
the warm sector on Friday afternoon ahead of the approaching cold
front.  Still quite a bit of uncertainty exactly how all this will
unfold...but there will again be the potential for a few
strong/severe storms and locally heavy rainfall on Friday afternoon
into Friday evening. Highs on Friday will be highly predicated on
cloud cover...with readings generally in the 70s and 80s expected.

Saturday through Tuesday: Forecaster Confidence = Medium/High

High pressure in the wake of the aforementioned system will result
in cooler and drier conditions for the upcoming weekend.  Latest
guidance suggests H8 temps in the +8C to +12C range which should
keep highs in the pleasant 70s both Saturday and Sunday with a fair
amount of sunshine.  The next chance of rain will move into the
region late Monday into Tuesday.

&&

.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1157 PM CDT Tue Sep 6 2016

Category and thunder confidence is fairly low through the period
due to evolving convective trends. It will be difficult to
predict what could potentially be a wide range of conditions at
any particular TAF location in time due to intermittent storms
and associated cloud/visibilities so have depicted a tempered
broad-brush until trends can become clearer. Lower categories and
longer thunder periods are certainly possible but not shown as of
yet until confidence increases, especially in later periods.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for Boone-Jasper-Marshall-
Polk-Poweshiek-Story-Tama.

Flash Flood Watch through this evening for Black Hawk-Bremer-
Butler-Cerro Gordo-Emmet-Franklin-Grundy-Hamilton-Hancock-Hardin-
Humboldt-Kossuth-Palo Alto-Pocahontas-Webster-Winnebago-Worth-
Wright.

&&

SHORT TERM...Beerends
LONG TERM...Fowle
AVIATION...Small
Hazardous weather outlook, Sep 7, 3:31 AM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
431 AM CDT WED SEP 7 2016

IAZ004>007-015>017-023>028-035>039-047>050-060>062-080945-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-POLK-
JASPER-POWESHIEK-
431 AM CDT WED SEP 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT. HEAVY
RAINFALL AND FLASH FLOODING WILL BE THE PRIMARY THREAT ALTHOUGH
AN ISOLATED SEVERE STORM CAPABLE OF PRODUCING LARGE HAIL OR
DAMAGING WINDS IS ALSO POSSIBLE.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW SEVERE STORMS WITH HEAVY RAINFALL ARE POSSIBLE AGAIN ON
THURSDAY NIGHT AND FRIDAY. ADDITIONAL STORMS ARE POSSIBLE ON
MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

IAZ033-034-044>046-057>059-070>075-081>086-092>097-080945-
SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-CASS-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
431 AM CDT WED SEP 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY INTO TONIGHT. AREAS OF HEAVY
RAINFALL WILL BE THE PRIMARY THREAT ALTHOUGH AN ISOLATED SEVERE
STORM CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WINDS IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW SEVERE STORMS WITH HEAVY RAINFALL ARE POSSIBLE AGAIN ON
THURSDAY NIGHT AND FRIDAY. ADDITIONAL STORMS ARE POSSIBLE ON
MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

FOWLE

In the hours before

Special weather statement, Sep 7, 1:25 AM CST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
225 AM CDT WED SEP 7 2016

IAZ005-015-023-024-070815-
PALO ALTO IA-HUMBOLDT IA-POCAHONTAS IA-KOSSUTH IA-
225 AM CDT WED SEP 7 2016

...GUSTY WINDS AND HEAVY RAINFALL POSSIBLE...

AT 225 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHEAST OF POCAHONTAS...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DAKOTA CITY...HUMBOLDT...WEST BEND...ROLFE...GILMORE CITY...
LIVERMORE...CORWITH...BODE...LU VERNE...RENWICK...THOR...RUTLAND...
BRADGATE...ST. JOSEPH...OTTOSEN...HARDY...ST. BENEDICT...IRVINGTON
AND HUMBOLDT MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4267 9397 4272 9458 4293 9462 4308 9397
TIME...MOT...LOC 0725Z 260DEG 29KT 4284 9448

BEERENDS
Special weather statement, Sep 7, 4:02 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
502 AM CDT WED SEP 7 2016

IAZ005-015-023-024-071300-
KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-
INCLUDING THE CITIES OF...ALGONA...EMMETSBURG...POCAHONTAS...
LAURENS...ROLFE...FONDA...GILMORE CITY...HUMBOLDT
502 AM CDT WED SEP 7 2016

...HEAVY RAINFALL OCCURRING WITH LOCALIZED FLOODING POSSIBLE...

AN AREA OF STORMS HAS MOVED THROUGH THE AREA...WITH RADAR
ESTIMATED AMOUNTS OF 1 TO 3 INCHES OF RAIN HAS FALLEN ACROSS
PORTIONS OF THE AREA. THE HEAVIEST RAIN HAS FALLEN ALONG A LINE
FROM NEAR LAURENS TOWARD PLOVER...WEST BEND...TO WESLEY. PONDING
OF WATER ON SOME ROADWAYS AND SMALL RISES ON LOCAL STREAMS WILL BE
POSSIBLE DUE TO THE HEAVY RAINFALL. ADDITIONAL RAINFALL AMOUNTS
OF AROUND ONE HALF INCH TO ONE INCH ARE POSSIBLE THROUGH 8 AM
CDT.

MJB
Special weather statement, Sep 7, 4:11 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
511 AM CDT WED SEP 7 2016

IAZ023-024-034-035-045-046-057-058-071045-
GUTHRIE IA-AUDUBON IA-WEBSTER IA-CARROLL IA-HUMBOLDT IA-CALHOUN IA-
POCAHONTAS IA-GREENE IA-
511 AM CDT WED SEP 7 2016

...GUSTY WINDS EXPECTED...

AT 509 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM AND
AN OUTFLOW BOUNDARY ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST
OF POCAHONTAS TO NEAR LAKE CITY TO NEAR IRWIN. MOVEMENT WAS
SOUTHEAST AT 40 MPH. MOST LOCATIONS IN CARROLL COUNTY...GREENE
COUNTY...AND AUDUBON COUNTY WILL NOT HAVE RAIN OR THUNDER AND JUST
HAVE THE GUSTY WINDS DUE TO THE OUTFLOW BOUNDARY.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FORT DODGE...CARROLL...JEFFERSON...AUDUBON...ROCKWELL CITY...DAKOTA
CITY...HUMBOLDT...MANSON...MANNING...COON RAPIDS...GLIDDEN...
GOWRIE...FORT DODGE REGIONAL AIRPORT...SOUTH TWIN LAKE...NORTH TWIN
LAKE...EXIRA...POMEROY...COALVILLE...ROLFE AND BADGER.

LAT...LON 4191 9509 4218 9472 4291 9460 4290 9397
      4191 9430 4150 9488 4168 9509
TIME...MOT...LOC 1009Z 316DEG 41KT 4288 9447 4220 9469 4185 9519

BEERENDS
Special weather statement, Sep 7, 4:34 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
534 AM CDT WED SEP 7 2016

IAZ046-047-057>059-071115-
GUTHRIE-AUDUBON-BOONE-DALLAS-GREENE-
534 AM CDT WED SEP 7 2016

...A LINE OF SHOWERS WILL AFFECT GUTHRIE...EASTERN GREENE...SOUTHERN
AUDUBON...BOONE AND DALLAS COUNTIES...

AT 533 AM CDT...RADAR INDICATED SHOWERS ALONG AN OUTFLOW BOUNDARY
WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF GOWRIE
TO NEAR JEFFERSON TO NEAR AUDUBON. MOVEMENT WAS SOUTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE BEHIND THE OUTFLOW BOUNDARY.

LOCATIONS IMPACTED INCLUDE...
WEST DES MOINES...URBANDALE...CLIVE...WAUKEE...BOONE...GRIMES...
PERRY...JEFFERSON...ADEL...AUDUBON...GUTHRIE CENTER...MADRID...
OGDEN...STUART...DALLAS CENTER...GRANGER...PANORA...DE SOTO...
WOODWARD AND VAN METER.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 100 AND 121.

LAT...LON 4192 9440 4220 9433 4221 9383 4151 9380
      4151 9502 4167 9507
TIME...MOT...LOC 1033Z 303DEG 40KT 4219 9438 4195 9445 4166 9500

BEERENDS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heavy rain. Local standard time, as filed.

Heavy Rain, Boone

When
September 7, 4:37 AM CST to September 8, 4:37 AM CST
Where
Boone County, 1.69 mi WNW of Moingona
Reported by
CoCoRaHS
Coordinates
42.030, -93.960

CoCoRaHS observer measured heavy rainfall of 1.94 inches over the last 24 hours.

Heavy Rain, Polk

When
September 7, 6:00 AM CST to September 8, 6:00 AM CST
Where
Polk County, Bondurant
Reported by
CoCoRaHS
Coordinates
41.700, -93.470

CoCoRaHS observer measured heavy rainfall of 2.39 inches over the last 24 hours.

Heavy Rain, Story

When
September 7, 6:00 AM CST to September 8, 6:00 AM CST
Where
Story County, Ames Arpt
Reported by
ASOS
Coordinates
42.000, -93.620

Ames ASOS measured heavy rainfall of 1.88 inches over the last 24 hours.

Heavy Rain, Boone

When
September 7, 6:00 AM CST to September 8, 6:00 AM CST
Where
Boone County, Boone Muni Arpt
Reported by
AWOS
Coordinates
42.050, -93.850

Boone AWOS measured heavy rainfall of 2.20 inches over the last 24 hours.

Heavy Rain, Poweshiek

When
September 7, 6:00 AM CST to September 8, 6:00 AM CST
Where
Poweshiek County, 0.86 mi SE of Grinnell
Reported by
COOP Observer
Coordinates
41.740, -92.720

Coop observer reported heavy rainfall of 2.04 inches over the last 24 hours.

Heavy Rain, Story

When
September 7, 6:00 AM CST to September 8, 6:00 AM CST
Where
Story County, 0.51 mi E of Ames
Reported by
CoCoRaHS
Coordinates
42.030, -93.610

CoCoRaHS observer reported heavy rainfall of 3.14 inches over the last 24 hours.

Heavy Rain, Tama

When
September 7, 6:00 AM CST to September 8, 6:00 AM CST
Where
Tama County, Clutier
Reported by
COOP Observer
Coordinates
42.080, -92.400

Coop observer reported heavy rainfall of 3.45 inches over the last 24 hours.

Heavy Rain, Poweshiek

When
September 7, 6:00 AM CST to September 8, 6:00 AM CST
Where
Poweshiek County, Grinnell
Reported by
CoCoRaHS
Coordinates
41.750, -92.730

CoCoRaHS observer reported heavy rainfall of 2.0 inches over the last 24 hours.

Heavy Rain, Dallas

When
September 7, 10:00 AM CST to 1:30 PM CST
Where
Dallas County, 1.38 mi S of Hadden Hill
Reported by
Social Media
Coordinates
41.600, -93.830

Public reported heavy rainfall of 1.08 inches.

Heavy Rain, Marion

When
September 7, 11:15 AM CST to 3:45 PM CST
Where
Marion County, Knoxville
Reported by
Social Media
Coordinates
41.320, -93.100

Public reported heavy rainfall of 1.63 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658808, 658809, 658810, 658811, 658812, 658813, 658815, 658816, 658805, 658807.